PDA

View Full Version : Numbness on the tongue



Momof1
09-16-2005, 05:18 PM
Hi there i have been having alot of problems with a numb weird feeling on my tongue it started when i was put on 60mgs of prednisone and cellcept I couldnt really taste much and when i brushed my tongue it just bled it dont do that no more but i never got the taste back in my mouth and it still feels very weird anyone else have this problem?
Thanx
Mary

SoleSinger
09-17-2005, 08:22 AM
Every now and then my tongue will start tingling... But, I haven't lost any taste... or anything...

Saysusie
09-22-2005, 01:27 PM
Hi Momof1;
Immune skin conditions, such as discoid lupus, can manifest in the mouth without being a problem elsewhere on the skin.
Burning mouth syndrome is different from having mouth ulcers that are sore. With burning mouth syndrome there is a generalized burning pain that may include the tongue, the roof of the mouth, the gums, the inside of the cheeks and/or the back of the mouth or throat. There are usually no visible ulcers or sores that can be seen although ocassionally the tissues look slightly reddened. Dry mouth and a bitter metallic tase sometimes go along with this condition. The pain is often not present in the morning but intensifies throughout the day and into the evening.
Other causes can be dry mouth due to Sjogren's syndrome, anti-hypertensive medications (especially ACE inhibitors) and anti-depressants.
Since there are so many different causes for both recurrent mouth ulcers and burning mouth syndrome, it might be helpful for you to start with the simple and sequentially eliminate various possibilities:
1. Look up the side effects of any medications you are taking and if any are reported to cause mouth burning, ask your doctor to consider a substitute medication.
2. Eliminate for 2 weeks regular tooth pastes, mouth wash, chewing gums, tobacco and very acid liquids (certain fruit juices, colas and coffee).
3. Baking soda toothpaste may be ok to use during this time.
If these above steps do not resolve the problem and if you find that it is not an effect of Lupus, see your doctor or dentist to make sure you do not have diabetes, Sjogren's syndrome, thrush (yeast infection of the mouth), nighttime teeth grinding, denture irritation or other conditions they can detect. You may also want to consider testing for low thyroid (TSH), mineral deficiencies (MineralCheck) and food allergies (foodScan IgE).
Treatment is to eliminate the cause. If that cannot be done, switching to basic baking soda based toothpaste and mouth wash may help. You might also consider an anesthetic mouth rinse (UlcerEase).
Best of Luck
Saysusie

Momof1
09-22-2005, 04:29 PM
Thanx for the helpful replys i go to the doctor again on tuesdayso maybe he will no what it is, i really think it might have something to do with the high prednisone cause i have never had this before now i am slowly lowering the prednisone but i still dont have my taste back, i am afraid i did something when i brushed it it would bleed so i am hoping i didnt ruin my tastebuds, what would diabetes have to do with my tongue cause ia have never heard of that cause i have been looking up every reason and none of them just sound right?? i just want to taste again, i also had some type of reaction to my solumedrol treatments and was hospitalized, cause my tongue swelled up and i couldnt breath my tongue was huge could this possible be the reason why i am having this problem now? Thanx for listening.
Mary

Katalanta
09-25-2005, 09:26 PM
Hi Momof1,

I had the numbness and tongue-swelling thing before I went on any meds. Doesn't bleed, though. For me, it tends to come and go. The longest it's lasted at a single stretch was a little over a month.

When my hands went numb, I figured I had carpal tunnel or poor circulation. When my feet started going numb, I was a tad concerned. When my tongue went numb I figured out something weird was happening. I looked it up on the web and did indeed find it listed under diabetic neuropathy...also a lot of other scary things. I decided I must have an allergy to something and cut out all kinds of different food groups to see if it got better. Then I tried taking Benadryl.

Eventually went to a doc and found out I've got lupus (which I am kind of starting to accept, at least partially due to the support on this board!) and started the search for meds that actually helped.

Until now the tongue thing just seemed to come and go whenever it wanted to, no matter what I was eating or medicine I was on. It's one of the weirder symptoms. I'm on prednisone and plaquenil now - I've noticed that plaquenil really does help with the mouth stuff. Not all of it - but I've seen a definite improvement since I've started taking that. Of course, with this disease it could just be coincidence. Might be worth asking the doc about, though.

GOOD LUCK!

twinniesplus1
09-28-2005, 02:02 PM
When I started Cellcept a year a go I experienced a similar problem (same except no bleeding). I thought it was yeast infection due to upping the pred. and starting the cellcept. I finally got back in the dr office and described it to him. He thought it was the Sjogrens developing since I was in a flare and he gave me an Rx of Salagen, Thank the Lord! It completely helped! Plus I started drinking extra water and I carry some gum with me all the time. I take it with me everywhere just in case!

Momof1
09-29-2005, 03:25 PM
Thank you all for the helpful responses I did go to the doctor and he said it was a side effest of the cell cept he did not want to put me on another med so he said we were going to give it awhile to see if it will get better on its own.
Thanx again
Mary